Flash Flood, Prairie
- When
- December 17, 12:40 AM CST to 4:00 AM CST
- Where
- Prairie County, Hazen
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.830, -91.553 (the zone’s center; the record gives no point)
Heavy rains fell over much of southeast Arkansas from the evening hours on the 16th through early on the 17th. Between 2 and 4 inches of rain fell which resulted in flash flooding.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Heavy rains fell over much of southeast Arkansas from the evening hours on the 16th through early on the 17th. Between 2 and 4 inches of rain fell which resulted in flash flooding. Numerous county roads were covered by high water. A number of homes and businesses also sustained damage from the flood waters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 16, 10:00 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1000 PM CST SUN DEC 16 2001
...UPDATE PLANNED FOR THIS EVENING...
HYDRO CONCERNS THE HEADLINE TONIGHT WITH NUMEROUS WARNINGS IN
EFFECT. WE HAVE RECEIVED NUMEROUS REPORTS OF STREET FLOODING
..IMPASSABLE ROADS WITH RESCUE ATTEMPTS UNDERWAY. WILL CONTINUE THE
WARNINGS THROUGH MID MORNING.
A QUICK LOOK AT THE NEW MODELS SHOW THE CURRENT FORECAST LOOKS GOOD.
LOW PRESSURE IN EXTREME NORTHEAST TEXAS HEAD INTO SOUTHERN ARKANSAS
OVERNIGHT...MOVING FROM TEXARKANA TO AROUND MEMPHIS. WIDESPREAD RAIN
WILL CONTINUE NORTH OF THE LOW...WITH SHOWERS/THUNDERSTORMS FARTHER
SOUTH. SOME OF THE STORMS COULD BE SEVERE OVER THE SOUTHEAST.
TORNADO WATCH IN EFFECT FOR THE SOUTHEAST.
UPDATES WILL BE TO CLEAN UP WORDING AND FRESHEN ACCORDINGLY.
LIT...FLASH FLOOD WATCH THROUGH TONIGHT FOR ALL OF LITTLE
ROCK COUNTY WARNING AREA...
ARZONES 3>7-12>16-21>25-30>34-37>47-52>57-62>69
...FLASH FLOOD WARNINGS MOST OF CENTRAL AND NORTHERN LITTLE
ROCK COUNTY WARNING AREAS...
...TORNADO WATCH PART OF SOUTHEAST ARKANSAS THRU 3 AM...ARZ047-055>057-062>069-170900- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 1000 PM CST SUN DEC 16 2001 ...TORNADO WATCH IN EFFECT FOR SOUTHEAST ARKANSAS UNTIL 3 AM MONDAY MORNING... A TORNADO WATCH HAS BEEN ISSUED THROUGH 3 AM FOR PARTS OF SOUTHEAST ARKANSAS... THIS WATCH INCLUDES THE FOLLOWING COUNTIES IN SOUTHEAST ARKANSAS... CLEVELAND...CALHOUN..BRADLEY...DREW...LINCOLN...DESHA AND ARKANSAS. PERSONS IN THESE COUNTIES SHOULD CONTINUE TO MONITOR WEATHER CONDITIONS CLOSELY. STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND EMERGENCY MANAGERS COULD BE ACTIVATED IF SEVERE WEATHER MATERIALIZES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATED INFORMATION FROM YOUR NATIONAL WEATHER SERVICE REGARDING THE SEVERE WEATHER THREAT. A FLASH FLOOD WATCH ALSO REMAINS IN EFFECT ACROSS THE AREA THOUGH TONIGHT. 56
The Little Rock radar (KLZK), 65 km away, was scanning. The volume nearest the first event began at 06:39 UTC.
10 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2001Every state in 2001This day in weather historyWarnings in Arkansas, December 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5275503, 5275504, 5275505, 5275506, 5275507, 5275508, 5275509, 5275510, 5275511, 5275512.